Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Taking topamax for weight loss. Getting severe side effect. Safe to stop taking medicine?

User rating for this question
Very Good
Answered by

Practicing since : 2010
Answered : 5788 Questions
I have been taking Topamax 25mg for 16 days for weight loss. The side effects are horrible I want to stop taking them Do I have to taper off or can I just stop since it was a low dose for just 16 days?
Posted Mon, 11 Mar 2013 in Medicines and Side Effects
Answered by Dr. Rahul Kumar 21 minutes later
Hello ,
Thanks for writing to us.
Topomax (topiramate) is actually an anti migrane drug.
In few studies it was seen that it causes weight reduction and hence was approved by US FDA for weight control.
However the results are not so good.
Only 15 % people show reduction in weight.
You have taken a good decision to stop taking it.
Regarding tapering, you have taken it for a very short period, hence tapering wont be a big problem, there wont be any withdrawal effects.
Take the tablet on alternate days for a week and then you can stop.
Take it only at bed time.

Let me know if you have any more questions.
Wishing you good health.
Thank you
Above answer was peer-reviewed by
Follow-up: Taking topamax for weight loss. Getting severe side effect. Safe to stop taking medicine? 3 hours later
I guess I should have mentioned that I have been off for 2 days because my vision had gotten blurry...its actually better already so I really hate to start back unless absolutely necessary...I don't want any seizures. Should I start back just to taper offor see how it goes?
Answered by Dr. Rahul Kumar 10 minutes later
thank for writing back
No, please don't start it again. If you have already left it is good enough.
Actually we prescribe it for years so we gradually taper. You have taken it just for 16 days and have already stopped since 2 days, so there is no need to start.
Don't worry, things should settle down soon.

Hope that helps
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor